Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 80, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 2, 2018, 7:11 PM CDT for Caddo County, Canadian County, Grady County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2018, 7:11 PM CDT (00:11 UTC)
- Expired
- May 2, 2018, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Caddo County, OK, Canadian County, OK, Grady County, OK
The radar
The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:59 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:09 PM CDT, 2 minutes earlier.
Area forecast discussion, May 2, 7:09 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Norman OK 709 PM CDT Wed May 2 2018 .AVIATION... A line of strong to severe storms will move across most terminal sites between 00z and 4z. The stronger storms may lower visibility to around 1sm with mainly MVFR ceilings. More storms may develop and move across the southern half of Oklahoma and western north Texas mainly between 6z and 12z. After 12-13Z, mainly VFR conditions are expected with a south to southwest wind. && .PREV DISCUSSION... /issued 210 PM CDT Wed May 2 2018/ DISCUSSION... Latest surface observations and satellite show enhanced cumulus and some glaciation along a sharpening dryline now across the eastern Texas Panhandle. Deeper convection has been ongoing for an hour or so further north, near a weak surface front across the far northern Texas Panhandle into the Oklahoma Panhandle. NSSL mobile sounding at Elk City from 18z shows a weak capping EML and this should continue to errode as forcing for ascent increases from approaching deep closed low and embedded minor shortwave trough. Latest RAP mesoanalysis shows moderate to strong instability has already developed across western Oklahoma and western north Texas with MLCAPE as high as 3,000 J/kg and effective shear of 50-60 knots. This parameter space, along with nearly perpendicular shear vectors to the sharpening dryline, is more than favorable for supercells. Other concerns include climatologically low LCL heights. One mitigating factor to a potentially higher-end tornado threat will be somewhat weak low level shear. Our bigger tornado events tend to have larger 0-1km bulk shear and SRH values. Nevertheless, 15-20 kt 0-1km shear and low LCLs with the aforementioned parameter space is concerning and tornadoes, including a few significant tornadoes are possible given the proper storm evolution. Some cold pool expansion and resulting consolidation may occur with the ongoing convection across northeast Texas Panhandle and the Oklahoma Panhandle. This could evolve into a cluster or line of convection that posses mainly a damaging wind threat later in the evening across northern Oklahoma. This evolution is uncertain at the moment and we'll continue to monitor trends. Suite of CAMs have varied some from run to run and model to model. The spectrum of solutions generally supports the above thinking, and we'll continue to watch the trends in observations through the late afternoon and evening and add more detail to the forecast when we can. Regardless of how early on more discrete supercells evolve, some tornado threat will persist into the night given such a moist boundary layer with only modest stabilization. The threat could persist into the early morning hours and some localized flooding could occur particularly across eastern and southern sections of the area once shear vectors become a little more parallel to a potential cluster or line of convection. Depending on the extent of convection and magnitude/breadth of convective overturning, some thunderstorm threat and severe potential will persist across roughly the southeast half of the area into tomorrow afternoon. The rest of the forecast is relatively unchanged. Northwesterly flow will gradually back and become more zonal with at least one or two minor shortwaves resulting in convection by early next week. BRB FIRE WEATHER... Elevated fire weather conditions could occur tomorrow afternoon across far western Oklahoma and portions of north Texas. Greenup may limit the threat of significant spread however. ERC-G values are on the high end of normal currently. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 83 56 75 / 70 30 10 0 Hobart OK 66 86 55 77 / 50 20 0 0 Wichita Falls TX 69 86 60 75 / 70 40 10 10 Gage OK 61 81 50 76 / 30 0 0 0 Ponca City OK 69 85 54 75 / 70 30 10 0 Durant OK 70 78 66 73 / 70 70 40 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, May 2, 12:20 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1220 PM CDT Wed May 2 2018 OKZ004>048-050>052-TXZ083>090-031730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1220 PM CDT Wed May 2 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a moderate risk for severe thunderstorms across parts of northwestern. There is an enhanced or slight risk for severe thunderstorms over much of the rest of central and southeastern Oklahoma and adjacent parts of northern Texas. Location... The moderate risk area in northwest of a line from Alva to Taloga to Hammon to Reydon. The enhanced risk covers the area south and east of the moderate risk, and west and of a line from Stillwater to Oklahoma City to Duncan Oklahoma to Electra Texas and north of a line from Electra to Grayback to Quanah Texas. The slight risk covers the remainder of western north Texas and that part of Oklahoma east of the enhanced risk and west of a line from Holdenville to Marietta. Timing...Severe thunderstorms may develop in western Oklahoma as early as 2 PM. The severe risk will extend through the night across much of the area. Impacts... The most common impact this afternoon and evening will be very large hail to the size of softballs and wind gusts to 80 mph. There is a medium tornado potential in the enhanced and moderate risk areas of western, central and northern Oklahoma where strong tornadoes are possible. Overnight, the most common impact will be damaging wind gusts. Discussion... Scattered severe supercell thunderstorms are expected to form along a dry line in the eastern Texas panhandle and western Oklahoma in the early to mid part of the afternoon. Through the afternoon, the storms will continue to develop farther south along the dryline across southwestern Oklahoma and perhaps into the western portions of north Texas. Instability will be very high along with favorable wind fields for severe storms to form quickly. Hail larger than baseballs can be expected with the strongest storms. The strength of the vertical wind shear and high instability will support the potential for tornado formation, and the chance for a strong tornado in the moderate or enhanced risk area from mid afternoon into early evening. These storms will move northeast across the area through the evening. Overnight, another impulse from the larger storm system will generate new thunderstorms across north Texas and central and southern Oklahoma. These storms will likely develop into an organized line of storms with some severe storms possible. The most likely impact from this storms will be damaging wind gusts. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the Oklahoma and northern Texas should prepare for severe weather operations today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be ongoing Thursday morning in central and southern Oklahoma. As a dry line and front arrive, new thunderstorms are expected across southeastern Oklahoma. Any of these will be potentially severe. The most common impact will be damaging wind gusts in the morning and damaging wind gusts and large hail later in the day. Locally heavy rainfall will also be possible. There is a low chance for non- severe thunderstorms in southeastern Oklahoma Friday. There is also a chance for thunderstorms next Tuesday. .Fire Weather. Near-critical fire weather conditions are expected to the west of an advancing dry line over western Oklahoma and adjacent parts of northern Texas during the day Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 2, 6:29 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 3 SE FREDERICK 34.36N 98.97W
05/02/2018 E74 MPH TILLMAN OK AMATEUR RADIO
&&
RBARNESLocal storm report, May 2, 6:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 5 SSE FREDERICK 34.32N 98.98W
05/02/2018 M106 MPH TILLMAN OK TRAINED SPOTTER
MEASURED WITH A DAVIS VANTAGEVUE INSTRUMENT.
&&
RBARNESLocal storm report, May 2, 6:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 3 WNW ANADARKO 35.08N 98.29W
05/02/2018 CADDO OK TRAINED SPOTTER
METAL ROOF TAKEN OFF HOUSE.
&&
RBARNESLocal storm report, May 2, 6:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL 5 E BINGER 35.31N 98.25W
05/02/2018 E0.88 INCH CADDO OK TRAINED SPOTTER
&&
RBARNESLocal storm report, May 2, 6:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL GRACEMONT 35.19N 98.26W
05/02/2018 E1.25 INCH CADDO OK AMATEUR RADIO
&&
DWLocal storm report, May 2, 7:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 N LONE WOLF 35.00N 99.25W
05/02/2018 E1.75 INCH KIOWA OK AMATEUR RADIO
DIME TO GOLF BALL HAIL HWY 146 AND 2550.
&&
DWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:03 PM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Tillman | 3 hr |
| May 2, 7:05 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 40 min |
| May 2, 7:14 PM CDT | Tornado Warning | OUN | Cotton | 31 min |
| May 2, 7:15 PM CDT | Tornado Warning | OUN | Comanche, Cotton, Tillman | 30 min |
| May 2, 7:30 PM CDT | Special Weather Statement | OUN | Canadian | 30 min |
| May 2, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Grady, Jefferson, Stephens | 60 min |
| May 2, 7:43 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Cleveland, Grady, Oklahoma | 3 hr |
| May 2, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 46 min |
| May 2, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 46 min |
| May 2, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 30 min |
| May 2, 8:02 PM CDT | Tornado Warning | OUN | Cleveland, Grady, McClain | 43 min |
| May 2, 8:04 PM CDT | Flash Flood Warning | OUN | Canadian, Grady | 3 hr |
| May 2, 8:06 PM CDT | Tornado Warning | OUN | Grady | 24 min |
| May 2, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Cleveland, Garvin, Grady, McClain, Murray and 2 more | 58 min |
| May 2, 8:22 PM CDT | Areal Flood Advisory | OUN | Cleveland, Grady, McClain, Oklahoma | 3 hr |
| May 2, 8:44 PM CDT | Tornado Warning | OUN | Cleveland | 18 min |
| May 2, 8:49 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 12 min |
| May 2, 8:53 PM CDT | Flash Flood Warning | OUN | Cleveland, Grady, McClain, Oklahoma | 112 min |
| May 2, 8:57 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie, Seminole | 48 min |
| May 2, 8:57 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain, Pontotoc, Pottawatomie, Seminole | 63 min |
| May 2, 9:09 PM CDT | Special Weather Statement | OUN | Jefferson | 21 min |
| May 2, 9:09 PM CDT | Tornado Warning | OUN | Pottawatomie | 15 min |
| May 2, 9:16 PM CDT | Tornado Warning | OUN | Pottawatomie | 16 min |
| May 2, 9:32 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Noble, Payne | 43 min |
| May 2, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 32 min |
| May 2, 9:48 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Johnston, Love, Marshall, Murray and 1 more | 42 min |
| May 2, 9:50 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 55 min |
| May 2, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Carter, Coal, Johnston, Love, Marshall and 2 more | 49 min |
| May 2, 11:11 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes, Johnston, Pontotoc, Seminole | 64 min |
| May 2, 11:19 PM CDT | Special Weather Statement | OUN | Carter, Love | 26 min |
| May 2, 11:39 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 51 min |
| May 2, 11:54 PM CDT | Special Weather Statement | OUN | Johnston | 36 min |
| May 3, 12:17 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Cotton, Grady, Kiowa, Stephens and 1 more | 43 min |
| May 3, 12:26 AM CDT | Special Weather Statement | OUN | Coal | 49 min |
| May 3, 12:59 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Cotton, Garvin, Grady, McClain and 1 more | 46 min |
| May 3, 1:11 AM CDT | Special Weather Statement | OUN | Cotton | 34 min |
| May 3, 1:33 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 42 min |
| May 3, 1:43 AM CDT | Special Weather Statement | OUN | Cleveland, McClain, Oklahoma, Pottawatomie | 47 min |
| May 3, 1:47 AM CDT | Special Weather Statement | OUN | Stephens | 28 min |
| May 3, 1:53 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Lincoln, Logan, McClain and 2 more | 26 min |
| May 3, 1:56 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Garvin, Grady, McClain, Stephens | 49 min |
| May 3, 2:44 AM CDT | Special Weather Statement | OUN | Cleveland, McClain | 31 min |
| May 3, 3:17 AM CDT | Special Weather Statement | OUN | Cleveland, Garvin, McClain, Pottawatomie | 28 min |
| May 3, 3:39 AM CDT | Areal Flood Advisory | OUN | Cleveland, Garvin, Grady, Lincoln, McClain, Pottawatomie and 1 more | 3 hr |
| May 3, 4:19 AM CDT | Special Weather Statement | OUN | Seminole | 26 min |
| May 3, 5:14 AM CDT | Tornado Warning | OUN | Tillman | 31 min |
| May 3, 5:19 AM CDT | Tornado Warning | OUN | Tillman | 26 min |
| May 3, 5:27 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Johnston | 33 min |
| May 3, 5:29 AM CDT | Tornado Warning | OUN | Tillman | 16 min |
| May 3, 5:45 AM CDT | Special Weather Statement | OUN | Cotton, Tillman | 45 min |
| May 3, 6:02 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 28 min |
| May 3, 6:06 AM CDT | Special Weather Statement | OUN | Lincoln | 24 min |
| May 3, 6:20 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Grady, Stephens | 25 min |
| May 3, 6:31 AM CDT | River Flood Warning | OUN | Pottawatomie, Seminole | 14 hr |
| May 3, 6:42 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, Jefferson, Stephens | 33 min |
| May 3, 7:01 AM CDT | Special Weather Statement | OUN | Cleveland, Grady, McClain, Oklahoma | 29 min |
| May 3, 7:08 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Grady, McClain, Murray, Stephens | 37 min |
| May 3, 7:32 AM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 28 min |
| May 3, 7:33 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, McClain, Murray, Pottawatomie | 27 min |
| May 3, 7:49 AM CDT | Areal Flood Advisory | OUN | Jefferson, Stephens | 116 min |
| May 3, 7:57 AM CDT | Special Weather Statement | OUN | Lincoln | 33 min |
| May 3, 8:02 AM CDT | Special Weather Statement | OUN | Murray, Pontotoc, Pottawatomie | 28 min |
| May 3, 8:20 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Pottawatomie, Seminole | 40 min |
| May 3, 8:24 AM CDT | Tornado Warning | OUN | Pontotoc, Seminole | 14 min |
| May 3, 8:59 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 46 min |
| May 3, 9:03 AM CDT | Areal Flood Advisory | OUN | Carter, Garvin, Johnston, Murray, Pontotoc | 3 hr |
| May 3, 9:30 AM CDT | Areal Flood Advisory | OUN | Seminole | 3 hr |
| May 3, 10:01 AM CDT | Areal Flood Advisory | OUN | Coal, Johnston | 3 hr |
| May 3, 10:10 AM CDT | Special Weather Statement | OUN | Marshall | 35 min |
| May 3, 10:20 AM CDT | Special Weather Statement | OUN | Bryan | 25 min |
| May 3, 10:51 AM CDT | Special Weather Statement | OUN | Atoka, Bryan | 24 min |
| May 3, 2:34 PM CDT | River Flood Warning | OUN | Atoka | 3 days |
| May 2, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 55 min |
| May 2, 8:23 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 67 min |
| May 2, 9:24 PM CDT | Areal Flood Advisory | OUN | Archer | 3 hr |
| May 2, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 49 min |
| May 2, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Knox, Wilbarger | 45 min |
| May 3, 12:11 AM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 27 min |
| May 3, 1:13 AM CDT | Special Weather Statement | OUN | Foard, Knox | 32 min |
| May 3, 3:44 AM CDT | Special Weather Statement | OUN | Clay | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.